Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: February 1, 2023
Craig Keenan, MD, Scott MacDonald, MD, Ashley Takeshita, and Dale Sapell, PharmD | February 1, 2023

A 38-year-old man with end-stage renal disease (ESRD) on chronic hemodialysis was admitted for nonhealing, infected lower leg wounds and underwent a below-knee amputation. He suffered from postoperative pain at the operative stump and was treated for... Read More

Take the Quiz
Elizabeth Partridge, MD, MPH, Daniel Dodson, MD, MS, Mary Reilly, MHA, BSN, RN, CIC and Stuart H. Cohen, MD | February 1, 2023

A 5-day old male infant was admitted to the pediatric intensive care unit (PICU) and underwent surgery to correct a congenital heart defect. The patient’s postoperative course was complicated Staphylococcus aureus bacteremia and other problems,... Read More

Dahlia Zuidema, PharmD, Berit Bagley, MSN, and Charity L Tan MSN | February 1, 2023

This WebM&M highlights two cases of hospital-acquired diabetic ketoacidosis (DKA) in patients with type 1 diabetes. The commentary discusses the role of the inpatient glycemic team to assist with diabetes management, the importance of medication... Read More

Nicole A. Weiss, MD | February 1, 2023

A 27-year-old pregnant woman was diagnosed with severe pulmonary arterial hypertension at 29 weeks estimated gestational age (EGA) and admitted for elective cesarean delivery with lumbar epidural anesthesia at 36 weeks EGA. After epidural catheter... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (9)

Displaying 1 - 9 of 9 WebM&M Case Studies
Narath Carlile, MD, MPH, Soheil El-Chemaly, MD, MPH, and Gordon D. Schiff, MD | August 25, 2021

A 31-year-old woman presented to the ED with worsening shortness of breath and was unexpectedly found to have a moderate-sized left pneumothorax, which was treated via a thoracostomy tube. After additional work-up and computed tomography (CT) imaging, she was told that she had some blebs and mild emphysema, but was discharged without any specific follow-up instructions except to see her primary care physician. Three days later, the patient returned to the same ED with similar symptoms and again was found to have had a left pneumothorax that required chest tube placement, but the underlying cause was not established. After she was found two weeks later in severe respiratory distress, she was taken to another ED by paramedics where the consulting pulmonary physician diagnosed her with a rare cystic lung disease. The commentary discusses the importance of CT scans for evaluating spontaneous pneumothorax and educating providers to increase awareness of rare cystic lung diseases.

Cynthia Li, PharmD, and Katrina Marquez, PharmD| July 28, 2021

This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.

Deborah Plante, MD, and Andrea Gonzalez Falero, MD| April 28, 2021

A 24-year-old woman with type 1 diabetes presented to the emergency department with worsening abdominal pain, nausea, and vomiting. Her last dose of insulin was one day prior to presentation. She stopped taking insulin because she was not tolerating any oral intake. The admitting team managed her diabetes with subcutaneous insulin but thought the patient did not meet criteria for diabetic ketoacidosis (DKA), but after three inpatient days with persistent hyperglycemia, blurred vision, and altered mental status, a consulting endocrinologist diagnosed DKA. The patient was transferred to the intensive care unit (ICU) and an insulin drip was started, after which the patient’s metabolic derangements normalized and her symptoms resolved. The commentary discusses the importance of educating patients and providers on risk factors for DKA and symptoms in type 1 diabetics, the use of a stepwise approach to diagnosing acid-based disorders, clinical decision support tools to guide physiologic insulin replacement, and the role of closed-loop communication to decrease medical error.

Edward Etchells, MD, MSc| June 1, 2015
After multiple visits to both his primary care provider and urgent care for chronic burning left foot pain attributed to peripheral neuropathy, a man presented to the emergency department with worsening symptoms. His left lower leg was dusky and extremely tender, with non-palpable pulses. CT angiography revealed complete blockage of the left superficial femoral artery due to atherosclerotic peripheral arterial disease. The patient required emergent vascular bypass surgery on his left leg, and ultimately, an above-the-knee amputation.
Clarence H. Braddock III, MD, MPH| November 1, 2008
A woman with diabetes is admitted to a teaching hospital in July. An intern, who received training at a hospital where only paper orders were used, mistakenly chose the wrong form for the insulin order. As a result, the insulin dose was not adjusted for the patient's NPO (nothing by mouth) status, and she became unresponsive.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
A woman with symptoms of sinusitis was given 2 different courses of broad-spectrum antibiotics, neither of which improved her symptoms. Hospitalized for autoimmune hemolysis (presumably from the antibiotic), the patient suffered multiorgan failure and septic shock, and died.
Hilary M. Babcock, MD; Victoria J. Fraser, MD| June 1, 2003
Antibiotics continued in a patient with no clear source of infection for 3 weeks results in hospital-acquired superinfections.